October 26, 2009
Visit the Forums
"Hot Topics" Library
Change/Update Subscription


Also Worth Noting: New Blog: River Huston Answers Questions About Sex

River Huston

"Everyone wants to take me aside and ask me questions about sex," writes River Huston, who's been speaking publicly about HIV and sex since soon after she was diagnosed in 1992. "It doesn't matter where I am, from the office of the Internal Revenue Service to the Archdiocese of Paterson, N.J." In her latest blog entry, River provides a sampling of funny, sweet questions -- and her answers.
COMPLICATIONS & COINFECTIONS


 Are There Any Symptoms Associated With Long-Term HIV?
I've been HIV positive for 17 years and was relatively asymptomatic for the first 12 years or so. However, over the past five years I started experiencing a host of symptoms: constant fatigue, nausea, diarrhea, headaches, unexplained fevers, night sweats, dizziness, mild neuropathy, malaise and weight loss. My doctor has checked for possible opportunistic infections and has changed my meds a few times, but nothing has changed. My CD4 count and viral load look pretty good -- no worries there. My question is: Can these symptoms be caused by HIV itself or, more specifically, by the damage HIV has caused to my immune system over the previous 17 years?


 Just Started a New Regimen and I'm Experiencing Neuropathy
I recently started a new drug regimen with Isentress (raltegravir), Intelence (etravirine) and Truvada (tenofovir/FTC). I have never had neuropathy, but my feet and hands are now feeling numb. Could this new regimen be the cause? What can I take to alleviate the pain?


 Using Truvada in Someone With Possible Kidney Problems
What treatment approach would you recommend for someone who is coinfected with HIV and hepatitis B and has raised creatinine levels? Can Truvada (tenofovir/FTC) still be the treatment of choice?


 Insomnia and Atripla
I started Atripla (efavirenz/tenofovir/FTC) two weeks ago. Since then, I've noticed it's hard for me to remain asleep. Could that be a side effect of Atripla? If so, what would you recommend I do to help me sleep?


 Recent HIV Diagnosis: Is Shingles a Bad Sign?
Does the fact that I have developed shingles just after being diagnosed with HIV mean that my CD4 count is likely to be bad? Will I have to start meds straight away?


 Treating Narcolepsy While Pregnant: Is There Any Risk?
I'm hoping to get pregnant soon. I'm taking Kaletra (lopinavir/ritonavir) and Combivir (AZT/3TC) and 400 mg of Provigil (modafinil) daily to treat narcolepsy. I've been told I may have to go off the Provigil because the drug's risks to the fetus are unknown. My problem is that I can't function on a daily basis without it -- I fall asleep pretty much anytime. What can I do?


Also Worth Noting: U.S. HIV/AIDS Plan: Attend a White House Talk or Testify Online
A series of HIV/AIDS community discussions is underway throughout the U.S., hosted by the White House Office of National AIDS Policy (ONAP). Take a look at the list of cities, and follow the directions to prepare for the meeting of your choice. The next discussions will take place in Columbia, S.C., on Oct. 26, and in Oakland/Berkeley, Calif., on Nov. 1. You can also testify online from anywhere in the U.S. until Nov. 12.
HIV/AIDS CURES


 Why Is a Possible New Cure for HIV/AIDS Being Ignored?
Why does the scientific community refuse to investigate the idea that a product called "Ambush" cures AIDS?


 What Do You Think About the Man in Germany Who Was Cured of AIDS?
A man living in Germany was recently cured of AIDS using stem cell treatments. Why can't more people be cured the same way?


SHARING EXPERIENCES


 Risk From Using Tamoxifen Alongside Facial Fillers
I used the breast cancer drug tamoxifen (Nolvadex) to undo the gynecomastia (male breast enlargement) that I experienced due to Sustiva (efavirenz, Stocrin). The tamoxifen worked, but it also took away my sex drive, made my feet and hands bony and undid a good bit of the Sculptra (poly-L-lactic acid, New-Fill) facial wasting treatment I'd had. It also caused a big blood clot in my face after I had a round of Sculptra, which has left a very nasty scar. It turns out that if you take tamoxifen, it's important to work closely with your doctor and find out how long in advance to stop taking it before receiving any kind of injectable substance.


Also Worth Noting: Connect With Others
How Do I Forgive Myself for Having HIV?
(A recent post from the "Living With HIV" board)

I've been positive for nine years this November. On a day-to-day basis, I don't even really think about the illness much. In fact, I've tried very hard to not let it define who I am. ... However, lately I've been struggling tremendously with the subject of forgiving myself. ... I keep telling myself that I'll be able to forgive myself once I am settled in to a solid, loving relationship. Once someone else sees me for who I am totally, accepts my illness and loves me for me as a whole, then I can forgive myself. ... The HIV prevents me from even trying to have a romantic relationship because I just feel like when someone begins to get close to me and it's time to disclose, they will look at me as some sort of lying fraud. I feel like I'm dragging a ball and chain that I can conveniently hide behind me when a person first sees me, but eventually it's going to be seen and the person will decide "better" and run off. ... How do I begin to forgive myself without using a man's love to do it? -- polymath

Click here to join this discussion thread, or to start your own!

To do this, you'll need to register with TheBody.com's bulletin boards if you're a new user. Registration is quick and anonymous -- click here to get started!

HIV TREATMENT


 Can HIV Meds Help Grow Muscle?
Do HIV/AIDS medications like Atripla (efavirenz/tenofovir/FTC) promote or help with muscle growth?


 Best Time to Start HIV Medications (and Other Basic Questions)
Can you clarify for me when is the best time to start HIV medications -- and what my real prognosis is?


UNDERSTANDING HIV/AIDS LABS


 My CD4 Count and Percentage Are on Separate Roller Coasters
I am on Truvada (tenofovir/FTC) and Isentress (raltegravir). I am on Truvada (tenofovir/FTC) and Isentress (raltegravir). In my May lab test results, my CD4 count went up to a staggering 664 and my CD4 percentage went up to 19.6 (from 382 and 18.8 percent in March), while my viral load was 296. Then in July, my CD4 count dropped to 433, but my CD4 percentage jumped up to 23.6 and my viral load fell to less than 50. The lab is always the same and the blood is always drawn in the morning. Given these crazy fluctuations, can you give me a refresher on the correlation between percentage and absolute number of CD4 cells so that I can better assess the state of my CD4 arsenal?





Activist Central

 Action Alert: Tell Congress to Cut Abstinence-Only Funding!


 Can't Make It to a White House HIV/AIDS Community Discussion? Provide Your Testimony Online for the U.S. National HIV/AIDS Strategy!


 Urge President Obama to Lift the Ban on Federal Funding for Syringe Exchange Programs


 Participate in the White House's HIV/AIDS Community Discussions on the National HIV/AIDS Strategy